Texas, 2008

Damaging Winds in Texas, May 27, 2008

May 27, 2008 · NWS HGX · 8 events in 4 counties and zones

Severe thunderstorms developed along the southern edge of a large northeastern Texas mesoscale convective complex as it expanded southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed along the southern edge of a large northeastern Texas mesoscale convective complex as it expanded southward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 27, 1:51 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 27, 1:51 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
251 PM CDT TUE MAY 27 2008

.DISCUSSION...
CONVECTION ASSOCIATED WITH LAST NIGHT MCS STILL GOING STRONG AS IT
CONTINUES TO MOVE SSE INTO OUR CWFA. THIS PROMPTED THE SEVERE TSRA
WATCH ISSUED EARLY THIS AFTN. AND GIVEN THE CURRENT TRENDS WE WILL
KNOW SHORTLY HOW STRONG THE CAP REALLY IS. AND ALSO BECAUSE OF THE
CURRENT TRENDS...THE WETTER/MORE ACTIVE 12Z NAM IS THE FAVORITE IN
THE SHORT TERM. AS SUCH HAVE UPPED POPS FOR TONIGHT/TOMORROW AS WE
ANTICIPATE ADDITIONAL CHANCES OF RAIN. THE REMNANTS OF THE ONGOING
BATCH TO ACCOUNT FOR TONIGHT AS THIS ACTIVITY IS FCST TO COME TO A
STOP OVER THE CENTRAL PORTIONS OF THE CWA. FOR TOMORROW MODELS ARE
BRINGING ANOTHER DISTURBANCE IN (THIS ONE FROM THE EAST) RIGHT AOA
PEAK HEATING. STRONG TSRA ONCE AGAIN A POSSIBILITY.

THE END OF THE WEEK SHOULD SEE AN END TO ALL THE PCPN AS THE UPPER
RIDGE RETROGRADES BACK OVER THE REGION. WARM/HUMID AND VERY LOW/NO
POPS THROUGH THE WEEKEND. 41

&&

.AVIATION...
DISTINCT COLD POOL (TEMPS IN THE 60S) NOTED BEHIND THE INCOMING LINE
OF SHRA/TSTMS. THIS SHOULD KEEP THE PRECIP HEADED SWD INTO THE LATE
AFTN AND EARLY EVNG HOURS. ASSUMING THE CURRENT MVMT REMAINS ABOUT
THE SAME THE PRECIP SHOULD BE IN THE UTS AREA AROUND
21Z...CLL-CXO-LIBERTY RIGHT AROUND 22Z...CALDWELL-IAH-WINNIE LINE
AROUND 23Z. NOT EXPECTING WIDESPREAD SVR WX WITH THE LINE...MORE OF
THE PULSE VARIETY. WINDS HOWEVER SHOULD SHIFT TO THE NNE AND BE
QUITE GUSTY ALONG THE LEADING EDGE.

QUESTION IS IF/WHERE THE BOUNDARY STALLS LATER THIS EVENING &
OVERNIGHT. CURRENTLY NOT PLANNING ON MENTIONING ANY THUNDER SOUTH OF
IAH BUT MAY NEED TO IN THE 00Z TAFS BASED ON LATER TRENDS. PRECIP
SHOULD GRADUALLY COME TO AND END WITH THE LOSS OF HEATING AND EXPECT
MOSTLY VFR OVERNIGHT. WINDS BECOME QUITE LIGHT AFTER MIDNIGHT SO MAY
SEE SOME PATCHY FOG AND LOW END MVFR OR HIGH END IFR CIGS DEVELOP.

THOUGH ITS BEYOND THE CURRENT 18Z TAFS...IT LOOKS LIKE TSTMS MAY
AGAIN POP UP ACROSS SE TX LATE WED AFTN. APPEARS LEFT OVER BOUNDARY
FROM CURRENT STORMS OR A WEAK FRONTAL BOUNDARY SAGGING INTO THE AREA
COULD BE THE FOCUS. LATE AFTN FCST SOUNDINGS SHOW AN INVERTED-V...
WHICH WOULD POINT TO THE POTENTIAL FOR SOME STRONG WINDS ASSOCIATED
WITH THE STORMS.  47

&&

.MARINE...
CONVECTIVE COMPLEX STILL MOVING SWD INTO SE TX. A BIT OF UNCERTAINTY
AS TO IF IT WILL MAKE IT ALL THE WAY TO THE COAST ALONG/E OF GLS, OR
IF THERE WILL BE A BRIEF WIND SHIFT TO THE N ASSOCIATED WITH ANY
OUTFLOWS. IF IT DOES INDEED MAKE IT ALL THE WAY TO THE COAST IT
SHOULDNT BE UNTIL AROUND 7 PM BASED ON CURRENT MVMT. CURRENTLY
PLAN ON GOING WITH CONTINUED ONSHORE FLOW IN THE 430PM PACKAGE FOR
TONIGHT AND LET THE SWING SHIFT AMEND IF NEEDED.

OTHERWISE...WINDS SHOULD KICK UP AGAIN TONIGHT - BUT LESS THAN
PREVIOUS NIGHTS SO WILL NOT HOIST THE CAUTION FLAGS. GRADIENT REALLY
SLACKENS WED AS WEAK FRONTAL BOUNDARY GETS A BIT CLOSER. LIGHT
ONSHORE FLOW AND LOW SEAS SHOULD PERSIST INTO THE WEEKEND.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  91  72  92  72 /  30  30  30  10  10
HOUSTON (IAH)              73  91  72  91  73 /  30  30  30  10  10
GALVESTON (GLS)            76  87  76  86  77 /  20  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 27, 2:51 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
351 PM CDT TUE MAY 27 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-282100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
351 PM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING INTO THE
AREA FROM THE NORTH THROUGH THE EVENING HOURS. WITH ABUNDANT DAYTIME
HEATING AND GULF MOISTURE ALREADY IN PLACE...EXPECT THIS ACTIVITY
TO PERSIST UNTIL JUST AFTER SUNSET. A FEW OF THE STORMS COULD BE
STRONG OR SEVERE. THESE STORMS COULD BRING BRIEF HEAVY DOWNPOURS
AND GUSTY WINDS IN EXCESS OF 40 MPH.

.DAY TWO...WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ONCE AGAIN. THE
USUAL SUSPECTS OF DAYTIME HEATING AND GULF MOISTURE WILL BE
COMBINED WITH LINGERING SURFACE BOUNDARIES AND ADDITIONAL UPPER
LEVEL DISTURBANCES MOVING IN FROM THE NORTHEAST COULD PRODUCE
STORMS BY THE LATE MORNING AND EARLY AFTERNOON HOURS. SOME OF
THESE STORMS MAY BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY
RAINFALL.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND WEDNESDAY.

The radar

The Houston radar (KHGX), 145 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
May 27, 3:17 PM CST
Where
Walker County, 1.37 mi ESE of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.710, -95.550

Thunderstorm winds caused some tree damage to a residential home.

Thunderstorm Wind, Walker

When
May 27, 3:17 PM CST
Where
Walker County, 4.96 mi NE of Huntsville Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
30.780, -95.520

Thunderstorm winds downed some power lines near the intersection of FM 247 and FM 980.

Thunderstorm Wind, Madison

When
May 27, 3:18 PM CST
Where
Madison County, 2.25 mi SW of Connor
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.950, -95.810

Thunderstorm winds downed a power pole along Highway 21.

Thunderstorm Wind, Grimes

When
May 27, 3:42 PM CST
Where
Grimes County, 3.29 mi NNE of Keith
Measured
53 kt (61 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
30.690, -96.070

Thunderstorm winds downed trees between Iola and Keith and also downed a tree that blocked Highway 30 outside of Roans Prairie.

Thunderstorm Wind, Montgomery

When
May 27, 3:55 PM CST
Where
Montgomery County, 0.91 mi NW of Lake Conroe Dam
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.360, -95.560

Thunderstorm winds downed a tree along Lake Conroe Dam.

Thunderstorm Wind, Montgomery

When
May 27, 3:55 PM CST
Where
Montgomery County, 4.81 mi E of Dacus
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.460, -95.700

Thunderstorm winds downed some trees including some that caused property damage along FM 1097 east of Highway 149.

Thunderstorm Wind, Montgomery

When
May 27, 4:12 PM CST
Where
Montgomery County, 3.65 mi W of Egypt
Measured
54 kt (62 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
30.210, -95.630

Thunderstorm winds downed trees along FM 1488.

Thunderstorm Wind, Montgomery

When
May 27, 4:36 PM CST
Where
Montgomery County, 4.98 mi SSW of Conroe
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.250, -95.470

Thunderstorm winds downed a large tree that blocked a local subdivision road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90986, 90987, 90988, 90989, 90991, 91053, 91060, 91064.